Alert archive / North Carolina / High Surf Advisories in 2018

High Surf Advisory 7, NWS Newport/Morehead City, NC

April 23, 2018

NWS Newport/Morehead City, NC issued this high surf advisory at Apr 23, 2018, 4:17 AM EDT. It took effect at Apr 24, 2018, 1:00 AM EDT. It was in force for 37 hr.

The area

The counties it named.

The facts

Issued
Apr 23, 2018, 4:17 AM EDT (08:17 UTC)
In effect from
Apr 24, 2018, 1:00 AM EDT
Expired
Apr 25, 2018, 2:00 PM EDT
In force
37 hr
Issued by
NWS Newport/Morehead City, NC

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this high surf advisory went out at Apr 23, 4:06 AM EDT, 11 minutes earlier.

Area forecast discussion, Apr 23, 4:06 AM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
406 AM EDT Mon Apr 23 2018

.SYNOPSIS...
A slow moving, deepening low pressure system will move across
the southern Mid-Atlantic states today and Wednesday, bringing
widespread rain and wind. High pressure will briefly build in
before, another low pressure system moves through late in the
week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 335 AM Mon...A ridge of high pressure is slowly retreating
offshore, as a developing low pressure system over the Lower
Mississippi Valley creeps closer. Widespread high clouds are
currently over the region, and will become thicker towards
morning. Winds have shifted to the SE across the southern coast
and Outer Banks south of Hatteras. This has caused temperatures
to rise into the upper 50s to low 60s, so have adjusted low
temps to account for this. Low temps soon after sunrise will be
in the upper 40s to low 50s inland, with mid to upper 50s
expected near the water.

Showers will be slow to move into the region, with a sizable
layer of dry air in the mid levels through Monday morning.
Showers will then increase significantly from west to east
during the afternoon and evening, and have PoPs trending towards
likely and categorical over western zones. High temps will only
reach the upper 60s to around 70 due to the thick cloud layer
and scattered showers.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
As of 345 AM Mon...PoPs will continue to trend upward as good
lift and forcing move into the CWA as the warm front lifts
through. Heavy rain with embedded thunderstorms are likely by
early Tuesday morning, with a strong moisture feed over the area
reaching from the Caribbean. Low temps will be mild with strong
SE flow, mostly in the upper 50s to low 60s.

Have issued a wind advisory beginning early Tuesday morning for
Down East Carteret, Outer Banks Hyde, and Outer Banks Dare, as
sustained winds of 30-35 mph are likely, with gusts to 40-45 mph
possible.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 345 AM Sun... Surface high pressure will be off the Mid-
Atlantic, influencing the weather across North carolina, while
a low pressure system lifts towards the Carolinas from the Gulf
States through midweek. A though pattern will continue through
the weekend leading to additional showers.

Tuesday night through the weekend...Rain will become more
scattered and taper off as the sfc low lifts NE and drier air
filters in. Most places will have a break from rain Wednesday
night until the other aforementioned shortwave trough and it's
associated weak cold front approaches the area with rain
redeveloping again Thursday. Then another cold front will
approach the area Friday and push through Saturday with more
rain showers. Expect highs in the 70s inland and 60s along the
Outer Banks during the forecast period.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
Short Term /through Monday Night/...
As of 355 AM Mon...VFR conditions are expected for most of the
TAF period, with MVFR and then IFR conditions expected from
Monday evening onward. Highs clouds will continue to slide
through overnight, and some lower stratus around 3-4 kFT is
possible. Rain showers will begin to move into the airspace
early this afternoon, and become more widespread and heavier
into Monday night.

Long Term /Monday night through Friday/...
As of 100 PM Sun...MVFR to IFR conditions Mon night and Tue as
a low pressure system tracks across the Carolinas producing
widespread rain and gusty winds. Conditions will improve to
mostly VFR Wednesday through Friday, but the threat of isolated
to scattered showers will continue each day with a possibility
of brief sub-VFR conditions.

&&

.MARINE...
Short Term /through Monday Night/...
As of 355 AM Mon...Deteriorating conditions are expected after
this morning, with Gale Warnings posted for the coastal waters
south of Oregon Inlet as well as the Pamlico Sound. Small craft
conditions are also expected for the northern coastal waters,
Albemarle Sound, and inland rivers.

Winds currently E/SE 10-15 kts, will increase this afternoon,
especially south of Cape Hatteras, becoming 20-25 kts. Winds
further increase Monday night becoming ESE 25-35 kts, with gusts
to 40 knots. Seas, fairly tranquil this morning, will build to
5-8 ft by early afternoon, and then 8-14 ft by early Tuesday
morning.

Long Term /Wednesday through Friday/...
As of 630 AM Sun...As the low lifts NE, winds will become SW
10-15 knots Wednesday. A weak cold front is expected to push
through Thursday, resulting in winds becoming NW 5-15 knots.
Seas will build 5-7 ft throughout Monday, and continue to build
as the sfc low approaches the area, expect seas to reach as high
10-15 ft Tuesday. Seas will gradually start to subside Tuesday
night with seas becoming 5-8 ft Wednesday and then around 5 ft
Thursday.

&&

.TIDES/COASTAL FLOODING...
As of 345 AM Mon...A low pressure system will impact the region
Monday night through Tuesday. Strong SE winds will develop,
resulting in many coastal impacts across Eastern NC. Minor
coastal flooding will be possible as early as late Monday night
but especially Tuesday, for areas adjacent to the Pamlico Sound
and rivers, as strong southeast winds develop. Winds are
expected to funnel water up the Pamlico River, leading to
possible minor flooding up through the town of Washington. Minor
coastal flooding, beach erosion, and overwash will be possible
late Monday night through Tuesday night for areas along the
immediate coast. Rough surf, dangerous shore break, and a high
rip current risk are expected along the beaches.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...High Surf Advisory from 5 AM Tuesday to 2 AM EDT Wednesday for
     NCZ103-104.
     Wind Advisory from 6 AM to 9 PM EDT Tuesday for NCZ095-103-104.
     High Surf Advisory from 1 AM to 11 PM EDT Tuesday for NCZ095-
     098.
MARINE...Small Craft Advisory from 11 PM this evening to 5 PM EDT
     Tuesday for AMZ136-137.
     Gale Warning from 5 AM to 9 PM EDT Tuesday for AMZ135.
     Small Craft Advisory from 8 AM to 11 PM EDT Tuesday for AMZ130-
     131.
     Gale Warning from 11 PM this evening to 11 PM EDT Tuesday for
     AMZ152-154.
     Gale Warning from 8 PM this evening to 9 PM EDT Tuesday for
     AMZ156.
     Small Craft Advisory from 11 PM this evening to 8 AM EDT
     Thursday for AMZ150.
     Gale Warning from 8 PM this evening to 2 PM EDT Tuesday for
     AMZ158.

&&

SYNOPSIS...SGK
NEAR TERM...SGK
SHORT TERM...SGK
LONG TERM...JBM
AVIATION...JBM/SGK
MARINE...JBM/SGK
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Apr 23, 4:08 AM EDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
408 AM EDT Mon Apr 23 2018

NCZ029-044>046-079-090>093-240815-
Martin-Pitt-Washington-Tyrrell-Greene-Duplin-Lenoir-Jones-Craven-
408 AM EDT Mon Apr 23 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Locally heavy rain is expected Monday night and Tuesday, with minor
flooding possible in low lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ047-080-081-094-240815-
Mainland Dare-Beaufort-Mainland Hyde-Pamlico-
408 AM EDT Mon Apr 23 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Locally heavy rain is expected Monday night and Tuesday, with minor
flooding possible in low lying areas.

Minor coastal flooding will be possible Monday night and Tuesday,
for areas adjacent to the Pamlico Sound and rivers, as strong
southeast winds develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-104-240815-
Outer Banks Dare-Outer Banks Hyde-
408 AM EDT Mon Apr 23 2018

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT FROM 5 AM TUESDAY TO 2 AM EDT
WEDNESDAY...
...WIND ADVISORY IN EFFECT FROM 6 AM TO 9 PM EDT TUESDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Wind Advisory.

Locally heavy rain is expected Monday night and Tuesday, with minor
flooding possible in low lying areas.

Gusty southeast winds will develop Monday night and Tuesday, with
gusts 35 to 45 mph.

Minor coastal flooding and beach erosion will be possible Monday
night through Tuesday night as strong southeast winds develop.

Rough surf, dangerous shore break, and an elevated rip current risk
are expected Monday night through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-240815-
Carteret-
408 AM EDT Mon Apr 23 2018

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT FROM 1 AM TO 11 PM EDT TUESDAY...
...WIND ADVISORY IN EFFECT FROM 6 AM TO 9 PM EDT TUESDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Wind Advisory.

Locally heavy rain is expected Monday night and Tuesday, with minor
flooding possible in low lying areas.

Gusty southeast winds will develop Monday night and Tuesday, with
gusts 30 to 40 mph.

Minor coastal flooding and beach erosion will be possible Monday
night through Tuesday night as strong southeast winds develop.

Rough surf, dangerous shore break, and an elevated rip current risk
are expected Monday night through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ098-240815-
Onslow-
408 AM EDT Mon Apr 23 2018

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT FROM 1 AM TO 11 PM EDT TUESDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

Locally heavy rain is expected Monday night and Tuesday, with minor
flooding possible in low lying areas.

Gusty southeast winds will develop Monday night and Tuesday, with
gusts 30 to 40 mph.

Minor coastal flooding and beach erosion will be possible Monday
night through Tuesday night as strong southeast winds develop.

Rough surf, dangerous shore break, and an elevated rip current risk
are expected Monday night through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 4:18 AM EDTWind AdvisoryMHX35 hr
Apr 23, 4:23 AM EDTSmall Craft AdvisoryMHX4 days
Apr 23, 2:25 PM EDTBeach Hazards StatementMHX30 hr
Apr 23, 2:25 PM EDTCoastal Flood AdvisoryMHXBeaufort, Dare, Hyde, Pamlico25 hr

Nearby

High Surf Advisories in North Carolina, 2018Every high surf advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.